Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Endoscopy showed ulcer in lower end of esophagus, gastric in upper stomach. Taking anti-inflammatory drugs

Jan 2013
User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
My Dad had an endoscopy yesterday as he has been having some difficulty swallowing certain foods. No other symptoms, however the endoscopy showed a lesion with ulceration in lower end of esophagus as well as some gastritis in upper stomach. He has had biopsies taken and will get the results Monday. I know there are no definitive answers without knowing biopsy results but is it possible that lots of anti-inflammatory drugs for back pain (including a morphine patch for a while) could be the cause of the problem rather than cancer? He has always had problems when using anti-inflammatories (to the point of vomiting at times), has a hiatus hernia and diverticulitis, although sometimes the pain wins out and he has been desperate enough to take them.
Posted Sun, 28 Apr 2013 in Digestion and Bowels
Answered by Dr. Mayank Bhargava 43 minutes later
Welcome to XXXXXXX forum.

Let me know the associated details along with mentioned.
Does your father have acidic belching/ abdominal discomfort/ excessive flatulence/ gargling sound in abdomen/ abdominal bloating after taking meals?
Does he have retrosternal burning pain causing difficulty in swallowing?
Is he taking aspirin after bypass surgery?

With the available described symptoms, there appears to be high possibility of anti-inflammatory drugs induced ulcers.
Simultaneous intake of two anti-inflammatory drugs (NSAIDs) increases the chances of development of these ulcers.
All these diseases are categorized as peptic ulcer disease. Peptic ulcer is a collection of multiple disorders such as nodular gastritis, follicular gastritis, gastric and duodenal ulcer, erosive antritis and adenocarcinoma.
These pathologies are caused by Helicobacter pylori bacteria, bile reflux, prolonged use of NSAIDs. These are precipitated by decreased gastrointestinal motility.

You should consult with XXXXXXX medicine specialist/ gastroenterologist and should go for thorough check up.
He should also go for urea breathe test for H. Pylori.
If Urea breathe test is found to be positive then he has to take complete eradication therapy for H. Pylori bacteria.
Meanwhile, he should take proton pump inhibitors along with prokinetics for relief of your symptoms.

Avoid oily and spicy food, tomatoes, citrus fruits, excessive tea & coffee, chocolates.
Take soft diet along with yogurt.

Hope that helps.
Let me know your other query.
Take care,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: Endoscopy showed ulcer in lower end of esophagus, gastric in upper stomach. Taking anti-inflammatory drugs 8 minutes later
Thank you! Yes, he has had acidic belching, discomfort etc for most of his life, mainly after eating fairly XXXXXXX meals, so has tended to always eat fairly simple food. The difficulty in swallowing is relatively new though. I don't think he has a lot of burning pain, but maybe some, more a feeling of certain foods getting stuck. He doesn't take aspirin, however has had a lot of NSAIDs over the years for his back pain and recently took brufen (I think that's the name) which seemed to particularly upset his digestive system.

Also, is there a difference between a lesion and a tumour? The endoscopy report stated lesion but also said no obstruction
Answered by Dr. Mayank Bhargava 1 hour later
Cause behind gastric problem appears to be excessive intake of NSAIDs.
Lesion is a disease focus; which could be a ulcer/ boil/ cancer.
Cancer in stomach may be a cauliflower like growth or at the edge of chronic ulcers with everted margins.
Long lasting ulcer may be converted in cancer or cancer may have ulcerated centre.
Ulcer at pyloric channel may cause obstruction and it is called as gastric outlet obstruction (absent in yours father case).
Best regards,
Wishing a speedy recovery.
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor